Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What causes late periods after having pills to postpone periods?

DOCTOR OF THE MONTH - Mar 2014
Mar 2014
User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 1390 Questions
Question
I usually start my period around the 2nd of every month (I'm on birth control) but last month I knew I didnt want to be on my period at the lake so I used pills of my next pack instead of the iron pills. On the 15th I started back the pills and just ran out on Aug 2nd. Me ans my boyfriend didnt use a condom when we had sex on Aug 1st but he didn't finish inside of me. Everytime I stop taking birthcontrol (for the iron pill week) my body is jumping at the chance to have a period. Its my 4th day into my period week and no signs. My stomach feels a tad tight. I am getting over a viral/sinus infection.. I dont know if that has any effect on this. What is your take on this situation? Pregnant? And if so can I still take a morning after pill that lasts up to 5 days? It was pretty late at night when we had sex.
Posted Thu, 28 Aug 2014 in Women's Health
 
 
Answered by Dr. Madhuri N Bagde 24 minutes later
Brief Answer:
After pill not recommended

Detailed Answer:
Hello and welcome,

It seems that you have been using the pills without stopping and had sex a day prior to the last pill of pack 2. Ejaculation was outside in this sexual episode.

You have not had a period until now after stopping the pill on 2nd August.

There are a few issues here that I would like to address:
1. The pills are not meant to be used in this fashion and so they may not provide contraception. So when you were on the second consecutive pack of pills, there may be a risk of pregnancy.
2. If the contact was on 1st [ and not before that] it is too early for the symptoms of pregnancy to occur. Symptoms usually begin 2-3 weeks after the baby is conceived. So if the pregnancy occurred from contact on 1st august then symptoms can be expected after at least 15-21 August and not before that. This is because for the first 2 weeks the baby is still attaching to the mother and hormones are not high enough to cause symptoms.

So as of now, if there was no sexual episode before 1st August then the symptoms you are experiencing are not due to pregnancy. Also even on 1st he ejaculated outside and so this will not lead to pregnancy.

About the morning after pill:

It contains hormones in high doses and it is not recommended to use it while on birth control as they may have combined side effects that may be unbearable.
Also it is to be started within 72 hours after sex and you are well beyond that for the pill to work.
So I would not recommend using it.

As of now, I suggest that please do not stress out. If there were episodes of sex before 1st August, get a urine test done to rule out pregnancy. If it is negative then just wait for the periods. They will come. If they are delayed beyond 2 weeks then repeat the urine test. Most likely they will come in the next few days.
Hope this satisfies your query.
Thanks for using HCM.     
Feel free to ask any more questions that you may have.
Dr Madhuri Bagde
Consultant Obstetrician and Gynecologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor